Intended for healthcare professionals

News Extra [these Stories Appear Only On The Web]

Paracetamol causes most liver failure in UK and US

BMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7542.628-a (Published 16 March 2006) Cite this as: BMJ 2006;332:628
  1. Janice Tanne
  1. New York

    Unintentional overdose with the painkiller paracetamol (acetaminophen) is the most common cause of acute liver failure in United Kingdom, a study has found (Gastroenterology 2006;130:687-94). Acetaminophen-protein adducts are specific biomarkers of drug toxicity and were detected in the serum of all patients with acute liver failure due to acetaminophen and in no patients with failure due to other causes, providing a useful diagnostic test.

    Paracetamol's toxicity is also the single biggest cause of acute liver failure in the United States. Cases have been rising for six years, according to a study published in December (Hepatology 2005;42:1364-72). By 2003, the drug accounted for just over half the cases of acute liver failure, and about half of these cases were the result of unintentional overdose.

    “Acetaminophen is probably the most commonly used medication in the whole world,” lead author Robert Fontana told the BMJ. Dr Fontana is associate professor of internal medicine and medical director of liver transplantation at the University of Michigan Medical School.

    Acetaminophen is sold as the painkiller Tylenol (Ortho-McNeil, Raritan, New Jersey) in the US. Consumers and healthcare providers may not realise that paracetamol is also present in about 150 over the counter products for coughs, colds, sneezing, headache, muscle aches, back pain, and the like, including products for babies and children.

    Dr Fontana said, “Our goal is to prevent overdoses by informing the medical profession and the consumer.” He said that emergency room doctors often prescribed Vicodin, which contains hydrocodone and acetaminophen, for acute pain, such as from a sprained ankle, but may not warn patients not to take too much and not to take additional acetaminophen. Combinations are useful because acetaminophen increases the analgesic effect of narcotics.

    Package recommendations tell consumers not to exceed 4 grams a day. Overdose is more likely to occur with acute use. Those most likely to have acetaminophen induced liver failure are depressed, in chronic pain, misuse alcohol or narcotics, or take several preparations at the same time. There are 50 000 to 60 000 overdoses each year in the United States, but only a small number of people develop liver failure.

    Dr Fontana and his colleagues reviewed 662 patients with acute liver failure at 22 tertiary care centers in the US from 1998 to 2003. Before the 1980s, acetaminophen was not mentioned as a cause of acute liver failure. During the study, mentions of it as a cause for acute liver failure increased from 28% in 1998 to 51% in 2003.

    Of the 275 patients with acetaminophen induced acute liver failure in the study, unintentional overdoses accounted for 48% of cases, suicide attempts for 44%, and 8% were of unknown intent. Most patients who had an unintentional overdose were taking acetaminophen for acute or chronic pain. More than half used only over the counter acetaminophen products, and nearly all of them used only a single product. Patients were predominantly white women.

    The investigators reported that 178 people (65%) survived, 74 (27%) died without a liver transplant, and 23 (8%) had a transplant.

    The investigators found the APACHE II (acute physiology and chronic health evaluation score) more sensitive but less specific than the King's criteria (from King's College, London) in assessing the severity of patients' illness, but they say that better prognostic criteria are needed. Patients in the study had been transferred to the 22 tertiary centers for possible transplants but others may not have been referred for various reasons.

    The US unintentional group differs from experience elsewhere, in that 87% of patients said they were taking the drugs for pain or constitutional symptoms. Many said they had taken only modest amounts of acetaminophen for weeks or months, with 63% reporting use of narcotic-acetaminophen combinations. The authors suggest the reason for the sudden onset of liver injury is “there is a narrow therapeutic margin and that consistent use of as little as 7.5 g/day may be hazardous.” Also, a third of the subjects abused alcohol.

    View Abstract

    Log in

    Log in through your institution

    Subscribe

    * For online subscription